Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 199, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2004, 9:38 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 9:38 PM CDT (02:38 UTC)
- Expired
- Jun 16, 2004, 11:00 PM CDT
- In force
- 82 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Edwards County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 8:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1071 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2203 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 170238
SVRDDC
KSC047-097-170400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT WED JUN 16 2004
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.
NORTHERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 1100 PM CDT
* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 17
MILES NORTHWEST OF MULLINVILLE...MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF EDWARDS COUNTY...
RURAL AREAS OF NORTHERN KIOWA COUNTY...
MULLINVILLE...
KINSLEY...
CENTERVIEW...
LEWIS...
FELLSBURG...
HAVILAND...
TROUSDALE...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3807 9955 3757 9953 3758 9905 3798 9903
3799 9938 3807 9938
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:36 PM CDT, 6 hours 2 minutes earlier.
Area forecast discussion, Jun 16, 3:36 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT WED JUN 16 2004 .DISCUSSION... DAYS 1-2... MAJOR QUESTIONS CONTINUE TO BE POPS AND TEMPS FOR THE NEXT TWO DAYS. MUCH ABREVIATED DISCUSSION TODAY DUE TO LACK OF TIME FROM BOTH ONGOING AND EXPECTED SEVERE WEATHER AS WELL AS DATA INGEST PROBLEMS AND PUBLIC DISSEMINATION TROUBLES. JUST GOT EVERYTHING IRONED OUT AND FINISHED THE GRIDS. NO BIG SURPRISES IN THE SYNOPTIC SCALE AS THE WESTERN CANADA SHORT WAVE TROUGH ALOFT CONTINUES TO DIG SOUTH INTO THE CONUS. MORNING CONVECTION LEFT A THOROUGHLY STIRRED UP AIRMASS IN PLACE ACROSS THE REGION WITH AN EAST-WEST FRONT ACROSS THE CWA. NEW CONVECTION JUST STARTING TO FIRE ON THAT BOUNDARY. DDC 18Z SOUNDING SHOWS VERY HEALTHY INSTABILITY AND GRANADA PROFILER SHOWS SIGNIFICANT VERTICAL SHEAR SO AM IN AGREEMENT WITH SPC WATCH FOR EAST COLORADO AND SOUTHWEST KANSAS. FIRST STORM HAS ALREADY GONE UP BETWEEN LHX AND LAA AND EXPECT TO SEE MORE ALONG THE BOUNDARY INTO SOUTHWEST KANSAS SHORTLY. TORNADOES ARE A VERY REAL POSSIBILITY WITH THESE STORMS AS THEY RIDE THE BOUNDARY EASTWARD INTO KANSAS. HAVE ALSO INCLUDED A FLOOD WATCH FOR FLASH FLOODING FOR THE AREAS THAT GOT THE MOST RAIN LAST NIGHT AND TODAY. OTHERWISE, WILL LOOK FOR THE FRONT ACROSS THE AREA TO SINK SOUTH TONIGHT AND BRING A PRETTY GOOD CHANCE FOR THUNDERSTORMS TO THE REGION. AT THIS POINT HAVE VERY LITTLE IDEA HOW THINGS WILL EVOLVE AS MOST OF THE FORCING WILL BE FROM THE CONVECTION ITSELF. THE MODELS (ASIDE FROM THE DRIER MESOETA) SUGGEST CONSIDERABLE PRECIPITATION FOR MOST OF THE CWA FINALLY TAPERING OFF ON FRIDAY AND THAT SEEMS QUITE REASONABLE. HAVE TRIMMED TEMPERATURES BACK QUITE A BIT TOMORROW AND FRIDAY DUE TO RAIN AND CLOUD COVER AS THE COLD FRONT REMAINS SOUTH OF THE AREA. DAYS 3-7... DIFFICULTIES MENTIONED ABOVE PRECLUDED SPENDING TIME ON THE DAY 3 THROUGH 7 GRIDS SO HAVE LEFT THEM UNTOUCHED. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 75 61 72 / 60 30 50 20 GCK 62 74 61 70 / 60 50 50 20 EHA 62 77 62 82 / 50 40 40 20 LBL 65 78 63 80 / 70 40 50 10 HYS 59 72 59 71 / 90 70 70 30 P28 66 81 68 83 / 50 50 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...FLOOD WATCH FOR FLASH FLOODING KSZ043-044-062-063. && JOHNSON/LACY
Hazardous weather outlook, Jun 16, 10:27 AM CDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1027 AM CDT WED JUN 16 2004 KSZ030-031-043>046-061>066-074>081-084>090-170900- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1027 AM CDT (927 AM MDT) WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS COVERED A LARGE PART OF SOUTHWEST KANSAS AT 10:00 AM CDT THIS MORNING AND A FEW OF THEM WERE PRODUCING LARGE HAIL. THIS THREAT WILL GRADUALLY DIMINISH INTO EARLY AFTERNOON. BY MID TO LATE AFTERNOON HOWEVER VERY UNSTABLE AIR AND STRONG VERTICAL WIND SHEARS WILL COMBINE OVER EASTERN COLORADO AND FAR WESTERN KANSAS TO INTRODUCE A RISK FOR MORE SEVERE THUNDERSTORMS.IN ADDITION TO LARGE HAIL, SOME OF THESE STORMS COULD PRODUCE TORNADOES. STORMS FORMING IN THIS AREA WILL MOVE EASTWARD ACROSS PARTS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING, ESPECIALLY WEST OF A HAYS TO DODGE CITY LINE. TSB
In the hours before
Local storm report, Jun 16, 7:11 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 9 WNW MANTER 37.57N 102.03W
06/16/2004 0.75 INCH STANTON KS TRAINED SPOTTER
0635 PM HAIL 25 NNW ELKHART 37.34N 102.07W
06/16/2004 0.75 INCH BACA CO PUBLIC
0635 PM TSTM WND GST 25 NNW ELKHART 37.34N 102.07W
06/16/2004 60 MPH BACA CO PUBLIC
0637 PM HAIL 14 NW MANTER 37.67N 102.06W
06/16/2004 0.75 INCH PROWERS CO PUBLIC
0640 PM TSTM WND GST 20 S COOLIDGE 37.75N 102.01W
06/16/2004 60 MPH HAMILTON KS TRAINED SPOTTER
0640 PM HAIL 20 S COOLIDGE 37.75N 102.01W
06/16/2004 0.75 INCH HAMILTON KS TRAINED SPOTTER
0642 PM HAIL 17 WNW JOHNSON CITY 37.66N 102.04W
06/16/2004 1.00 INCH STANTON KS TRAINED SPOTTER
0650 PM HAIL 14 SSW SYRACUSE 37.79N 101.85W
06/16/2004 0.88 INCH HAMILTON KS TRAINED SPOTTER
&&
GERARDLocal storm report, Jun 16, 7:11 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED STATE/COUNTY LOCATIONS
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 9 WNW MANTER 37.57N 102.03W
06/16/2004 0.75 INCH STANTON KS TRAINED SPOTTER
0635 PM HAIL 25 NNW ELKHART 37.34N 102.07W
06/16/2004 0.75 INCH MORTON KS PUBLIC
0635 PM TSTM WND GST 25 NNW ELKHART 37.34N 102.07W
06/16/2004 60 MPH MORTON KS PUBLIC
0637 PM HAIL 14 NW MANTER 37.67N 102.06W
06/16/2004 0.75 INCH STANTON KS PUBLIC
0640 PM TSTM WND GST 20 S COOLIDGE 37.75N 102.01W
06/16/2004 60 MPH HAMILTON KS TRAINED SPOTTER
0640 PM HAIL 20 S COOLIDGE 37.75N 102.01W
06/16/2004 0.75 INCH HAMILTON KS TRAINED SPOTTER
0642 PM HAIL 17 WNW JOHNSON CITY 37.66N 102.04W
06/16/2004 1.00 INCH STANTON KS TRAINED SPOTTER
0650 PM HAIL 14 SSW SYRACUSE 37.79N 101.85W
06/16/2004 0.88 INCH HAMILTON KS TRAINED SPOTTER
&&
GERARDLocal storm report, Jun 16, 7:26 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST 20 SW SYRACUSE 37.78N 102.01W
06/16/2004 85 MPH HAMILTON KS AMATEUR RADIO
0715 PM TSTM WND GST 14 SSW SYRACUSE 37.79N 101.85W
06/16/2004 90 MPH HAMILTON KS TRAINED SPOTTER
5 INCH TREE LIMB DOWN.
0718 PM TSTM WND GST SYRACUSE 37.98N 101.75W
06/16/2004 66 MPH HAMILTON KS MESONET
FROM KSN WEATHERLAB.
&&
GERARDLocal storm report, Jun 16, 7:47 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST SYRACUSE 37.98N 101.75W
06/16/2004 65 MPH HAMILTON KS LAW ENFORCEMENT
0736 PM TSTM WND GST 17 S LAKIN 37.94N 101.26W
06/16/2004 90 MPH KEARNY KS PUBLIC
SIX INCH DIAMETER TREE LIMBS DOWN.
&&
GERARDLocal storm report, Jun 16, 8:50 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
850 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG GARDEN CITY 37.98N 100.86W
06/16/2004 FINNEY KS LAW ENFORCEMENT
SEMI BLOWN OVER.
0805 PM TSTM WND GST 13 N GARDEN CITY 37.98N 100.86W
06/16/2004 83 MPH FINNEY KS LAW ENFORCEMENT
EMPTY CATTLE TRUCK BLOWN OVER.
0805 PM TSTM WND GST 2 N DEERFIELD 38.01N 101.13W
06/16/2004 70 MPH KEARNY KS TRAINED SPOTTER
SMALL SHED BLOWN OVER.
0805 PM TSTM WND GST 5 E SUBLETTE 37.48N 100.76W
06/16/2004 80 MPH HASKELL KS PUBLIC
THREE INCH DIAMETER TREE LIMBS DOWN.
0808 PM TSTM WND GST GARDEN CITY 37.98N 100.86W
06/16/2004 62 MPH FINNEY KS AWOS
AT GARDEN CITY AIRPORT.
0810 PM TSTM WND GST GARDEN CITY 37.98N 100.86W
06/16/2004 70 MPH FINNEY KS TRAINED SPOTTER
TWO TO THREE INCH DIAMETER TREE LIMBS DOWN. PART OF FENCE
BLOWN DOWN.
0815 PM TSTM WND GST GARDEN CITY 37.98N 100.86W
06/16/2004 67 MPH FINNEY KS LAW ENFORCEMENT
BACK GLASS BLOWN OUT OF POLICE CRUISER.
0832 PM TSTM WND DMG 25 NE GARDEN CITY 38.23N 100.54W
06/16/2004 FINNEY KS TRAINED SPOTTER
TWO GRAIN BINS DOWN. SHED DOOR BLOWN OFF. MANY HUGE TREE
LIMBS BLOWN DOWN.
&&
GERARDLocal storm report, Jun 16, 9:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 10 NE SCOTT CITY 38.58N 100.78W
06/16/2004 65 MPH SCOTT KS TRAINED SPOTTER
0900 PM TSTM WND GST 4 S DIGHTON 38.42N 100.47W
06/16/2004 65 MPH LANE KS TRAINED SPOTTER
0915 PM TSTM WND GST 2 SSW DODGE CITY 37.73N 100.03W
06/16/2004 60 MPH FORD KS AMATEUR RADIO
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 52 min |
| Jun 16, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 33 min |
| Jun 16, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 76 min |
| Jun 16, 7:48 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 42 min |
| Jun 16, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 19 min |
| Jun 16, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 46 min |
| Jun 16, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 40 min |
| Jun 16, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 64 min |
| Jun 16, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 73 min |
| Jun 16, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 37 min |
| Jun 16, 9:12 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| Jun 16, 9:23 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 37 min |
| Jun 16, 9:35 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.